Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 380, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 18, 2002, 6:06 PM CDT for Plymouth County, Iowa. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 18, 2002, 6:06 PM CDT (23:06 UTC)
- Expired
- Sep 18, 2002, 6:45 PM CDT
- In force
- 39 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Plymouth County, IA
The radar
The Sioux Falls radar (KFSD), 107 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 18, 6:40 PM CDT | Hail 0.75 | Hinton, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 18, 6:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.1 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 666 J/kg
- Mixed-layer CIN
- -219 J/kg
- Mixed-layer LCL
- 674 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 392 m²/s²
- 0-3 km storm-relative helicity
- 429 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
560 WUUS53 KFSD 182306 SVRFSD IAC149-182345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 606 PM CDT WED SEP 18 2002 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PLYMOUTH COUNTY IN NORTHWEST IOWA * UNTIL 645 PM CDT * AT 606 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER HINTON...OR ABOUT 10 MILES NORTHEAST OF SIOUX CITY...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MERRILL AROUND 620 PM CDT LE MARS AROUND 630 PM CDT REMSEN AROUND 645 PM CDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4258 9646 4257 9620 4284 9591 4289 9625
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 3:35 PM CDT, 2 hours 31 minutes earlier.
Area forecast discussion, Sep 18, 3:35 PM CDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 335 PM CDT WED SEP 18 2002 LOW PRES TROF AND CDFNT MOVG HALFWAY INTO CWA LATE THIS AFTN...AND DRY SLOTTING EFFECT PRECLUDING MUCH IF ANY PRECIP NR AND W OF FNT. WILL KEEP SCT TO CHC IN ERN AND FAR NRN CWA THIS EVE WHERE BEST CHC OF UPR TROF INTERACTING WITH LINGERING SLY FLW OF MILD MOIST AIR. OTRW WILL HAVE TO WAIT FOR WRAPAROUND WHICH DOES NOT LOOK LIKE MUCH EXCPT MAYBE NRN CWA LATE TNGT INTO EARLY THU. THERE IS ALSO A LINGERING CHC OF SHWRS IN FAR SERN PTN OF CWA IN NWRN IA THU AFTN AND NGT AS UPR LOW CLOSES OFF WELL S OF CWA. FNT LOOKS DRY FOR LATE FRI...BUT WILL KEEP CHC LGT SHWRS JUST BEHIND FNT. REALLY GETS IFFY IN EXTD AND WILL GO WITH COMPOSITE OF LONG RANGE MODELS...PUTTING CHC IN SUN NGT...SPRDG E OVR CWA LATER MON INTO MON NGT...ENDING FM NW TO SE TUE...ALG WITH BIG COOLING FOR THIS PERIOD. WILL KEEP TEMPS ABV FROST LVLS FOR NOW...BUT WILL HAVE TO BE WATCHED. .FSD...NONE RYRHOLM
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 4:14 AM CDT | Severe Thunderstorm Warning | FSD | Lyon | 31 min |
| Sep 18, 4:40 AM CDT | Severe Thunderstorm Warning | FSD | Lyon, Sioux | 35 min |
| Sep 18, 6:54 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth, Sioux | 36 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.